MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON LC RELOAD 80MM BLUE; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON LC RELOAD 80MM BLUE; STAPLE, IMPLANTABLE
Catalog Number GLCR80B
Medical Device Problem Codes Structural Problem (2506); Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Failure to Anastomose (1028); Abdominal Pain (1685)
Date of Event 01/01/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the sales rep that post op of a right colon procedure, the surgeon states he's had a leak.Patient had to be brought back.The leak was at the staple line.
 
Additional Manufacturer Narrative
(b)(4).Date sent 2/3/2025.D4 batch # unk.B3: only event year known: 2025.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: was a leak test performed? if so, what type and what was the result? was the staple line visualized endoscopically during the initial surgical procedure? how many days postoperative did the leak occur? how was the leak identified? what was observed at the site of the leak upon reoperation? how was the leak addressed? were there any issues experienced with the device in the initial surgical procedure? does the surgeon believe the post-operative issue was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.Are pictures available? was there any difficulty firing the device? how was the staple line formation? what was the health of the tissue being fired upon? what was the location of the leak? was the device used to close the common channel? where on the staple line was the leak identified? if the device was not used, how was the common channel closed? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/4/2025.Additional information was requested, and the following was obtained: was a leak test performed? if so, what type and what was the result? this was a right colon and the surgeon said after the anastomosis he uses his finger or hemostat to check the otomy and will look at the staple line.Was the staple line visualized endoscopically during the initial surgical procedure? no this was an open rt colon.How many days postoperative did the leak occur? 5.How was the leak identified? patient identified with abdominal pain.What was observed at the site of the leak upon reoperation? a small pin-hole leak at the staple line.How was the leak addressed? the anastamosis was resected with a gst80.Were there any issues experienced with the device in the initial surgical procedure? no does the surgeon believe the post-operative issue was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.The surgeon has experienced on multiple cases that the staples were already started to come out of the staplers.He has stated that the firing knob has too much play and can be bumped on the hand off from scrub to surgeon.The firing knob will be pulled back and used and can fire without locking out.He may not know if the scrub has already done that before the hand off.Are pictures available? no.Was there any difficulty firing the device? no.How was the staple line formation? looked good upon closing.What was the health of the tissue being fired upon? not bad per surgeons comment.What was the location of the leak? adjacent to staple line.Was the device used to close the common channel? gst80 with blue reload.Where on the staple line was the leak identified? adjacent to staple line.If the device was not used, how was the common channel closed? stapler was used.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/10/2025.Additional information received: the surgeon had it first happen when they switched from tlc to glc and we did more in-servicing to the scrub tech so that they understood the purpose of the firing knob and to make sure it was in the home position.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/18/2025.Additional information received: surgeon feels like there is something with the lot numbers.The account pulled blue reloads with lot numbers.But then in 24 hours he changed his mind and only wanted to go back to the tlc75mm.He knows the 80¿s were not accidently bumped during surgery.The first leak was a pinhole next to the staple line.This patient is doing fine now.The second patient the leak was in the middle of the staple line.Both days were 5 days post op.Surgeon used tlc for 20 years.The surgeon thinks the firing knob was bumped prior to firing.Upon re-operation the staples were malformed.Rep was not in either case or the re-ops.Surgeon has not had any leaks in 5 years.The account has been using the glc80 since launch.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/21/2025.Additional information received: once they started using the glc he noticed more leaks.Majority of them were intraop.The surgeon looked at the device and how it fires staples differently.Two malformed staples were in the middle of the staple line.No challenges on putting the device together during surgery.No thick tissue or inflamed tissue.

Brand Name
ECHELON LC RELOAD 80MM BLUE
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21291808
Report Number3005075853-2025-00866
Device Sequence Number15784913
Product Code GDW
UDI-Device Identifier10705036027898
UDI-Public10705036027898
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K223760
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberGLCR80B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/25/2025
Supplement Date Received by Manufacturer01/31/2025
02/04/2025
02/11/2025
04/14/2025
Initial Report FDA Received Date02/03/2025
Supplement Report FDA Received Date02/04/2025
02/10/2025
02/18/2025
04/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown